Serotonin Surge: Intravenous Escitalopram as a Rare Cause of Drug-Induced Aplastic Anaemia
  • Murtaza Hussain
    Department of Internal Medicine, Michigan State University at Hurley Medical Center, Flint, MI, USA https://orcid.org/0000-0003-4641-800X
  • Katherine Boyer
    Department of Pediatrics, Cincinnati Children’s Hospital Medical Center, Cincinnati, OH, USA https://orcid.org/0000-0001-5947-4057
  • Anoosha Ponnapalli
    Department of Internal Medicine, Michigan State University at Hurley Medical Center, Flint, MI, USA
  • Dominic Awuah
    Department of Internal Medicine, Michigan State University at Hurley Medical Center, Flint, MI, USA
  • Sina Khaneki
    Internal Medicine Physician at Kaiser Permanente, Lincoln, CA, USA
  • Smit Deliwala
    Department of Internal Medicine, Michigan State University at Hurley Medical Center, Flint, MI, USA https://orcid.org/0000-0001-5239-9533
  • Ghassan Bachuwa
    Department of Internal Medicine, Michigan State University at Hurley Medical Center, Flint, MI, USA https://orcid.org/0000-0001-6763-4508

Keywords

Intravenous escitalopram, drug-induced aplastic anaemia, hypoproliferative pancytopenia

Abstract

Escitalopram is a commonly prescribed medication that has infrequently been implicated in drug-induced thrombocytopenia (DITP) but has never been associated with aplastic anaemia in the literature. We present an extremely rare case of hypoproliferative pancytopenia due to self-administered intravenous (IV) injection of escitalopram. The crux of this case is the unusual trilineage cytopenia. Our patient was managed with steroids and supportive care with subsequent clinical and blood count recovery. This case sheds light on this uncommon but important association.

VIEW THE ENTIRE ARTICLE

References

  • Young NS. Acquired aplastic anemia. Ann Intern Med 2002;136(7):534–546.
  • Bosch X, Vera M. Aplastic anaemia during treatment with fluoxetine. Lancet 1998;351(9108):1031.
  • Vilinsky FD, Lubin A. Severe neutropenia associated with fluoxetine hydrochloride. Ann Intern Med 1997;127(7):573–574.
  • Chu C-W, Chao P-C, Chang H-A, Liu Y-W, Chang T-C, Lin P-Y, et al. Escitalopram induced thrombocytopenia reversed after shifting to bupropion in a depressive patient. Aust N Z J Psychiatry 2017;51(10):1055–1056.
  • Puneet D, Ravi K. Escitalopram induced persistent thrombocytopenia: a rare entity.Int J Med Health Sci 2016;5(2):115–117.
  • Calado RT, Garcia AB, Gallo DAP, Falcao RP. Reduced function of the multidrug resistance P-glycoprotein in CD34+ cells of patients with aplastic anaemia. Br J Haematol 2002;118(1):320–326.
  • Babushok DV, Li Y, Roth JJ, Perdigones N, Cockroft JD, Biegel JA, et al. Common polymorphic deletion of glutathione S-transferase theta predisposes to acquired aplastic anemia: independent cohort and meta-analysis of 609 patients. Am J Hematol 2013;88(10):862–867.
  • Al Qahtani SA. Drug-induced megaloblastic, aplastic, and hemolytic anemias: current concepts of pathophysiology and treatment. Int J Clin Exp Med 2018;11(6):5501–5512.
  • Carey PJ. Drug-induced myelosuppression. Drug Saf 2003;26(10):691–706.
  • Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med 2007;357(6):580–587.
  • LiverTox: clinical and research information on drug-induced liver injury [Internet]. Adverse Drug Reaction Probability Scale (Naranjo) in drug induced liver injury [updated 4 May 2019]. Bethesda (MD): National Institute of Diabetes and Digestive and Kidney Diseases; 2012-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK548069/
  • Kumar R, Bonfim C, George B. Hematopoietic cell transplantation for aplastic anemia. Curr Opin Hematol 2017;24(6):509–514.
  • Views: 749
    HTML downloads: 301
    PDF downloads: 387


    Published: 2022-03-04
    Issue: 2022: Vol 9 No 3 (view)


    How to cite:
    1.
    Hussain M, Boyer K, Ponnapalli A, Awuah D, Khaneki S, Deliwala S, Bachuwa G. Serotonin Surge: Intravenous Escitalopram as a Rare Cause of Drug-Induced Aplastic Anaemia. EJCRIM 2022;9 doi:10.12890/2022_003228.

    Most read articles by the same author(s)